Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 139, NWS Grand Forks, ND

July 3, 2005Griggs County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2005, 1:38 AM CDT for Griggs County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 1:38 AM CDT (06:38 UTC)
Expired
Jul 3, 2005, 2:18 AM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Griggs County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 06:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:47 AM CDTTSTM WND GST 70Hannaford, NDWINDS 60 TO 70 MPH REPORTED
Jul 3, 1:47 AM CDTHAIL 0.75Hannaford, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 6:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 030638
SVRFGF
NDC039-030730-
/O.NEW.KFGF.SV.W.0139.050703T0638Z-050703T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
138 AM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GRIGGS COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 230 AM CDT.

* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORM WAS LOCATED 3 MILES
  WEST OF HANNAFORD...OR 29 MILES NORTHWEST OF VALLEY CITY...MOVING
  TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOPERSTOWN AT 155 AM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4748 9845 4729 9841 4728 9800 4764 9802

$$

VOELKER
2 follow-up statements
000 
WWUS53 KFGF 030701
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
201 AM CDT SUN JUL 3 2005

NDC039-030730-
/O.CON.KFGF.SV.W.0139.000000T0000Z-050703T0730Z/
GRIGGS ND-
201 AM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 230 AM CDT FOR
EASTERN GRIGGS COUNTY...

AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORM WAS LOCATED 6 MILES
EAST OF HANNAFORD...OR 29 MILES NORTH OF VALLEY CITY...MOVING TO THE
EAST AT 30 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 600 AM CDT
SUNDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4764 9830 4727 9819 4728 9800 4764 9802

$$

VOELKER
000 
WWUS53 KFGF 030718
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
218 AM CDT SUN JUL 3 2005

NDC039-030728-
/O.CAN.KFGF.SV.W.0139.000000T0000Z-050703T0730Z/
GRIGGS ND-
218 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRIGGS COUNTY IS CANCELLED...

AT 218 AM CDT...THE SEVERE THUNDERSTORM IN GRIGGS COUNTY HAS MOVED 
OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED.

LAT...LON 4764 9830 4727 9819 4728 9800 4764 9802

$$

VOELKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:00 AM CDT, 38 minutes earlier.

Area forecast discussion, Jul 3, 1:00 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
100 AM CDT SUN JUL 3 2005

...WILL BE BRIEF TONIGHT WITH ONGOING SEVERE WEATHER...

.DISCUSSION...
SEVERE MCS CONTINUES TO TRACK INTO EASTERN ND THIS MORNING...WITH
ANOTHER BOW ECHO IN KITTSON COUNTY. FLASH FLOOD WATCH FOR THE REST
OF TONIGHT IS PRUDENT...SO WILL JUST LET IT EXPIRE LATER TONIGHT.
RADAR HAS INDICATED THAT 12-15 INCHES OF RAIN HAS FALLEN IN NORTHERN
KITTSON COUNTY...AND THERE HAVE BEEN MANY REPORTS OF FLOODING HERE.
WILL BE ISSUING AN AREAL FLOOD WARNING AT 7 AM FOR NORTHERN KITTSON
COUNTY ONCE FLASH FLOOD WARNING HERE EXPIRES.

FOR TODAY...FRONT WILL SLOWLY MOVE THROUGH REGION TODAY...WITH
CONTINUED SEVERE THREAT FOR EASTERN AREAS AT LEAST THROUGH THE
MORNING HOURS. BY INDEPENDENCE DAY...WRAPAROUND SHOWERS WILL BE
POSSIBLE AND THIS ALREADY HANDLED WELL IN CURRENT GRIDS.

FOR TUESDAY THROUGH THE EXTENDED...RIDGE SHOULD BUILD INTO NORTHERN
PLAINS AND KEEP REGION DRY AND WARM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MONDAY.
FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT.
MN...FLASH FLOOD WATCH ALL COUNTIES REST OF TONIGHT.

&&

KELLENBENZ
Hazardous weather outlook, Jul 2, 6:15 AM CDT, 19 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
615 AM CDT SAT JUL 2 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031100-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
615 AM CDT SAT JUL 2 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON
AND TONIGHT...

...FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA AFTER 3 PM TODAY
CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE THIS
AFTERNOON INTO THE EVENING ACROSS EASTERN NORTH DAKOTA.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL ALSO CONTAIN HEAVY
RAIN...AND FLASH FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY MAINLY IN NORTHWEST
AND WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD BE SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE
FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE

KELLENBENZ

In the hours before

Local storm report, Jul 2, 11:04 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1104 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     NECHE                   48.98N 97.55W
07/02/2005  0 MPH            PEMBINA            ND   TRAINED SPOTTER

            60+ MPH WINDS.

1055 PM     TSTM WND GST     NECHE                   48.98N 97.55W
07/02/2005  60 MPH           PEMBINA            ND   TRAINED SPOTTER

            WINDS IN EXCESS OF 60 MPH REPORTED.

&&

WBARRETT
Special weather statement, Jul 2, 11:06 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
1106 PM CDT SAT JUL 2 2005

MNZ003-024-027>032-040-NDZ038>039-049-052>053-031100-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-HUBBARD MN-
EAST OTTER TAIL MN-WEST OTTER TAIL MN-WADENA MN-WILKIN MN-
BARNES ND-CASS ND-RANSOM ND-RICHLAND ND-SARGENT ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 584
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

WADENA

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY

HUBBARD

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BECKER                CLAY

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 5 COUNTIES

BARNES                CASS                  RANSOM
RICHLAND              SARGENT

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...VALLEY
CITY AND WAHPETON.
Local storm report, Jul 2, 11:21 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1121 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     HALLOCK                 48.77N 96.94W
07/02/2005  60 MPH           KITTSON            MN   LAW ENFORCEMENT

            KITTSON SHERIFF REPORTS WINDS IN EXCESS OF 60 MPH

&&

WBARRETT
Local storm report, Jul 2, 11:58 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1158 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      ORLEANS                 48.93N 96.94W
07/02/2005                   KITTSON            MN   LAW ENFORCEMENT

            RAILROAD TRACKS WASHED OUT NEAR ORLEANS. WIDESPREAD
            OVERLAND FLOODING THROUGHOUT THE COUNTY.

1145 PM     TSTM WND DMG     HALLOCK                 48.77N 96.94W
07/02/2005                   KITTSON            MN   LAW ENFORCEMENT

            LARGE TREES DOWN ACROSS THE COUNTY...POWER OUT IN
            HALLOCK...LANCASTER AND LAKE BRONSON.

&&

WBARRETT
Local storm report, Jul 3, 1:08 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
108 AM CDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     TORNADO          1 W ROSEAU              48.85N 95.78W
07/03/2005                   ROSEAU             MN   LAW ENFORCEMENT

            2 TORNADOES REPORTED TO BE MOVING TO THE SOUTH.

&&

WBARRETT
Special weather statement, Jul 3, 1:38 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
138 AM CDT SUN JUL 3 2005

MNZ001>002-004>009-013>017-022>023-NDZ008-016-026>030-
054-031100-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-NORTH CLEARWATER MN-
SOUTH CLEARWATER MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-PENNINGTON MN-
EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN-GRAND FORKS ND-
GRIGGS ND-NELSON ND-PEMBINA ND-STEELE ND-TRAILL ND-
EASTERN WALSH COUNTY ND-WESTERN WALSH COUNTY ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 585
IN EFFECT UNTIL 600 AM CDT SUNDAY MORNING FOR THE FOLLOWING AREAS

IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

BELTRAMI              LAKE OF THE WOODS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 9 COUNTIES

CLEARWATER            KITTSON               MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE              ROSEAU

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 4 COUNTIES

GRAND FORKS           NELSON                PEMBINA
WALSH

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

GRIGGS                STEELE                TRAILL

INCLUDING THE CITIES OF BEMIDJI...GRAFTON...GRAND FORKS...ROSEAU AND
THIEF RIVER FALLS.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:20 PM CDTSevere Thunderstorm WarningFGFCavalier58 min
Jul 2, 8:13 PM CDTSevere Thunderstorm WarningFGFPembina32 min
Jul 2, 9:28 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner62 min
Jul 2, 10:22 PM CDTTornado WarningFGFCavalier, Pembina53 min
Jul 3, 1:01 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent59 min
Jul 3, 1:19 AM CDTSevere Thunderstorm WarningFGFBarnes56 min
Jul 3, 1:54 AM CDTSevere Thunderstorm WarningFGFSteele57 min
Jul 3, 2:06 AM CDTSevere Thunderstorm WarningFGFWalsh54 min
Jul 3, 2:14 AM CDTSevere Thunderstorm WarningFGFTraill46 min
Jul 3, 2:38 AM CDTSevere Thunderstorm WarningFGFGrand Forks67 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks35 min
Jul 3, 3:25 AM CDTFlash Flood WarningFGFGrand Forks4 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.